Mathematically Facile Adolescents with Math-Science Aspirations: New Perspectives on Their Educational and Vocational Development

ASU Author/Contributor (non-ASU co-authors, if there are any, appear on document)
Rose Mary Webb Ph.D., Associate Professor and Experimental Psychology Concentration Director (Creator)
Appalachian State University (ASU )
Web Site:

Abstract: This longitudinal study tracked 1,110 adolescents identified as mathematically precocious at Age 13 (top 1%) with plans for a math-science undergraduate major. Participants' high school educational experiences, abilities, and interests predicted whether their attained undergraduate degrees were within math-science or nonmath-nonscience areas. More women than men eventually completed undergraduate degrees outside math-science, but many individuals who completed nonmath-nonscience degrees ultimately chose math-science occupations (and vice versa). At Age 33, the 2 degree groups reported commensurate and uniformly high levels of career satisfaction, success, and life satisfaction. Assessing individual differences is critical for modeling talent development and life satisfaction; it reveals that equal male-female representation across disciplines may not be as simple to accomplish as many policy discussions imply.

Additional Information

Webb, R.M., Lubinski, D., & Benbow, C.P. (2002) Mathematically facile adolescents with math-science aspirations: New perspectives on their educational and vocational development. Journal of Educational Psychology, 94(4): 785-794 (Dec 2002). Published by American Psychological Association (ISSN: 1939-2176). This article may not exactly replicate the final version published in the APA journal. It is not the copy of record. DOI: 10.1037/0022-0663.94.4.785
Language: English
Date: 2002

Email this document to